Hail, Tuscarawas
- When
- August 19, 1:21 PM EST
- Where
- Tuscarawas County, 2.1 mi NE of Yorktown
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.470, -81.490
Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 11:52 AM EST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1252 PM EDT Sat Aug 19 2017 .SYNOPSIS... Thunderstorms are expected with the encroachment of a cold front this afternoon. && .NEAR TERM /THROUGH TONIGHT/... The early afternoon update featured further adjustments to near term POPs as per the latest radar and high res model trends. Insolation in the wake of morning clouds and weak convection is destabilizing the Upper Ohio airspace under an encroaching upper trough. Given the available boundary layer moisture with that warming, convective redevelopment along the associated weak surface reflection/reinforcing front emerging off the Great Lakes is likely. A slight severe risk/SPC -15%, was included in the HWO with pockets of dry aloft expected to enhance the severe potentail from marginal mid level flow and overall shear within the thermal trough. Showers and storms are projected to exit with the supporting shortwave early this evening. Precip. probabilities for the scenario were reconstructed using consensus-short blended guidance. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Building high pressure in the wake of the aforementioned system will result in a dry and seasonable Sunday with slightly lower dewpoints/humidity. Warm, moist advection with flat ridging in advance of a midwestern shortwave as per the latest model solutions indicate increased humidity with a rapid temperature moderation above the averages for Monday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The aforementioned midwest trough/associated front are likely to provide the next precip chance by Tuesday. Eastern CONUS troughing is then forecast to support temperatures a few degrees under the averages for the remainder of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Thunderstorm chances are expected to increase through the afternoon with the approach and passage of a shortwave trough. Will maintain a VCTS/tempo TS mention in the tafs. VFR should return by evening under building high pressure. Surface flow will generally remain from the west at 10kts with occasional gusts to 15kts. .Outlook... Widespread restriction potential returns with a late Tue/early Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1229 PM EDT Sat Aug 19 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-201630- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1229 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight chance for severe thunderstorms this afternoon and early this evening. The primary severe threats are for damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Pittsburgh radar (KPBZ), 108 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
State official reported one large tree down.
Local 911 reported numerous trees down.
Local 911 reported numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719671, 719672, 719673, 719674, 719675, 719676.